Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 17, 2020, 6:48 PM CDT for 5 counties in Illinois; Lake County, Indiana. It was in force for 3 hr. 22 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 6:48 PM CDT (23:48 UTC)
- Expired
- May 17, 2020, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cook County, IL, DuPage County, IL, Kankakee County, IL, Lake County, IL, Will County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 36 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:00 PM CDT | FLASH FLOOD | 1 Ene Downers Grove, IL | VILLAGE OF DOWNERS GROVE REPORTS VIA SOCIAL MEDIA FLASH FLOODING OF ST. JOSEPH CREEK HAS OVERTOPPED FAIRVIEW AVENUE. FAIRVIEW AVENUE CLOSED FROM MAPLE AVENUE TO PRAIRIE AVENUE. |
| May 17, 7:00 PM CDT | FLASH FLOOD | 1 Ese Downers Grove, IL | VILLAGE OF DOWNERS GROVE REPORTS REPORTS VIA SOCIAL MEDIA 55TH STREET HAS BEEN CLOSED BETWEEN LYMAN AVENUE AND FLORENCE AVENUE DUE TO FLASH FLOODING OF ST. JOSEPH CREEK AND BARTH POND. |
| May 17, 7:00 PM CDT | FLASH FLOOD | 2 N Downers Grove, IL | VILLAGE OF DOWNERS GROVE REPORTS VIA SOCIAL MEDIA HIGHLAND AVENUE CLOSED NEAR 35TH STREET DUE TO FLOODING OF LACEY CREEK. |
| May 17, 7:00 PM CDT | FLASH FLOOD | 2 Wsw Romeoville, IL | PHOTO SHARED VIA SOCIAL MEDIA SHOWS SEVERAL INCHES OF WATER ON WEBER ROAD AT 135TH STREET. |
| May 17, 7:00 PM CDT | HEAVY RAIN 2.6 | 6 Ssw Naperville, IL | PRIVATE WEATHER STATION REPORTS 2.6 INCHES OF RAIN IN 3-HR ENDING AT 7PM. |
| May 17, 7:10 PM CDT | FLOOD | Villa Park, IL | PHOTO SHARED VIA SOCIAL MEDIA SHOWS WATER AT LEAST 1FT DEEP ON RESIDENTIAL ROADWAYS IN VILLA PARK. |
| May 17, 7:10 PM CDT | FLASH FLOOD | Robbins, IL | COOK COUNTY DOT REPORTS KEDZIE AVENUE CLOSED BETWEEN 137TH STREET AND 139TH STREET DUE TO FLOODING. |
| May 17, 7:25 PM CDT | FLASH FLOOD | Forest Park, IL | ISP REPORTS I-290 FLOODED NEAR DES PLAINES AVENUE IN FOREST PARK. |
| May 17, 7:25 PM CDT | HEAVY RAIN 1.8 | 1 N Cicero, IL | PRIVATE WEATHER STATION REPORTS 1.8 INCHES IN 1 HOUR PERIOD ENDING AT 725 PM. |
| May 17, 7:40 PM CDT | FLOOD | 1 Wsw Deerfield, IL | VIDEO SHARED VIA SOCIAL MEDIA SHOWS RESIDENTIAL STREET FLOODING NEAR DEERFIELD ROAD AND WILMOT ROAD. |
| May 17, 7:55 PM CDT | FLOOD | 2 Sw Lake Forest, IL | PHOTO SHARED VIA SOCIAL MEDIA SHOWS US-41 CLOSED DUE TO FLOODING AT IL-60. |
| May 17, 7:55 PM CDT | FLOOD | Clarendon Hills, IL | PHOTO SHARED VIA SOCIAL MEDIA SHOWS RESIDENTIAL STREET FLOODING AT LEAST 1FT DEEP IN CLARENDON HILLS. |
| May 17, 8:00 PM CDT | FLASH FLOOD | Chicago Ridge, IL | PHOTO SHARED VIA SOCIAL MEDIA SHOWS FLOODING FROM STONY CREEK INUNDATING YARDS AND APPROACHING STRUCTURES NEAR RIDGELAND AVENUE AND 103RD STREET. |
| May 17, 8:05 PM CDT | FLASH FLOOD | 1 Ssw Chicago Loop, IL | FLOODING OF A RESIDENTIAL STRUCTURE ALONG THE SB CHICAGO RIVER IN SOUTH LOOP. |
| May 17, 8:05 PM CDT | FLASH FLOOD | Chicago Loop, IL | CARS STALLING IN FLOODWATERS ALONG LOWER WACKER DRIVE. |
| May 17, 8:11 PM CDT | FLOOD | 1 W Oak Forest, IL | NUMEROUS CARS STALLED DUE TO FLOODING AT 159TH STREET AND CENTRAL AVENUE. DEPTH UNKNOWN. RELAYED VIA AMATEUR RADIO OPERATOR. |
| May 17, 8:13 PM CDT | FLASH FLOOD | 1 Nne Wheaton, IL | VIDEO SHARED VIA SOCIAL MEDIA SHOWS PARK FLOODED WITH SEVERAL FEET OF WATER NEAR DOWNTOWN WHEATON. |
| May 17, 8:25 PM CDT | FLOOD | Forest Park, IL | CHICAGO CTA REPORTS VIA SOCIAL MEDIA L-TRAIN SERVICE SHUT DOWN BETWEEN HARLEM AVENUE AND FOREST PARK STATION DUE TO FLOODING. |
| May 17, 8:30 PM CDT | FLASH FLOOD | 1 S Joliet, IL | IL-53 PAVEMENT CHUNKS DAMAGED NEAR I-80 DUE TO FLASH FLOODING. TIME ESTIMATED. |
| May 17, 8:45 PM CDT | HEAVY RAIN 3.13 | 4 Nnw Plainfield, IL | 3.13 INCHES OF RAINFALL OVER APPROXIMATELY 24 HOURS. |
| May 17, 8:47 PM CDT | FLOOD | 1 Ese Crestwood, IL | CAL-SAG ROAD CLOSED DUE TO FLOODING BETWEEN CICERO AVENUE AND 135TH STREET. UNKNOWN DEPTH. RELAYED VIA AMATUER RADIO OPERATOR. |
| May 17, 8:50 PM CDT | FLASH FLOOD | 1 Nnw Chicago Loop, IL | RESIDENTIAL STRUCTURE FLOODING ALONG KINGBURY STREET FROM THE NB CHICAGO RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WGUS53 KLOT 172348
FFWLOT
ILC031-043-091-097-197-INC089-180315-
/O.NEW.KLOT.FF.W.0007.200517T2348Z-200518T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville
648 PM CDT Sun May 17 2020
The National Weather Service in Chicago has issued a
* Flash Flood Warning for...
Southern Lake County in northeastern Illinois...
Will County in northeastern Illinois...
Kankakee County in northeastern Illinois...
DuPage County in northeastern Illinois...
Cook County in northeastern Illinois...
Lake County in northwestern Indiana...
* Until 1015 PM CDT.
* At 645 PM CDT, Doppler radar indicated a band of torrential rain
moving across the warned area. This band of rain is producing one
to two and a half inches of rain in less than an hour. This very
heavy rainfall will result in potentially significant flash
flooding of roadways, streams, and creeks.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Chicago, Aurora, Joliet, Naperville, Elgin, Waukegan, Cicero,
Hammond, Gary, Arlington Heights, Evanston, Schaumburg,
Bolingbrook, Palatine, Skokie, Des Plaines, Orland Park, Tinley
Park, Oak Lawn and Berwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4235 8783 4223 8781 4206 8767 4185 8761
4171 8753 4167 8747 4168 8743 4164 8742
4162 8723 4117 8746 4117 8753 4114 8753
4108 8769 4101 8824 4214 8824 4237 8795
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
IZZI3 follow-up statements
922
WGUS73 KLOT 180035
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville
735 PM CDT Sun May 17 2020
ILC031-043-091-097-197-INC089-180315-
/O.CON.KLOT.FF.W.0007.000000T0000Z-200518T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake IL-Will IL-Kankakee IL-DuPage IL-Cook IL-Lake IN-
735 PM CDT Sun May 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHERN LAKE...WILL...KANKAKEE...DUPAGE...COOK AND LAKE COUNTIES...
At 730 PM CDT, Doppler radar indicated a band of torrential rain
extending from Chicago south to just east of Kankakee. This band is
moving east around 25 mph and is producing one to two and a half
inches of rain in less than an hour. The extremely heavy rainfall
will lead to potentially significant flash flooding of creeks,
streams, rivers, and low lying areas. Many roads will be flooded and
impassable.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4235 8783 4223 8781 4206 8767 4185 8761
4171 8753 4167 8747 4168 8743 4164 8742
4162 8723 4117 8746 4117 8753 4114 8753
4108 8769 4101 8824 4214 8824 4237 8795
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
IZZI525
WGUS73 KLOT 180207
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville
907 PM CDT Sun May 17 2020
ILC031-043-091-097-197-INC089-180315-
/O.CON.KLOT.FF.W.0007.000000T0000Z-200518T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake IL-Will IL-Kankakee IL-DuPage IL-Cook IL-Lake IN-
907 PM CDT Sun May 17 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHERN LAKE...WILL...KANKAKEE...DUPAGE...COOK AND LAKE COUNTIES...
At 905 PM CDT, law enforcement, media and public reports indicate
significant flash flooding is ongoing throughout the much of the
Chicago metro southward through Kankakee County. This includes rapid
rises on rivers, creeks and streams in addition to flooding of many
roadways. Road closures are common. Though the heavy rain has ended,
additional runoff will continue to result in flash flooding through
late this evening. With the onset of darkness, flooded roadways will
become more difficult to recognize. Avoid travel through tonight.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Several reports across the warned area.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4235 8783 4223 8781 4206 8767 4185 8761
4171 8753 4167 8747 4168 8743 4164 8742
4162 8723 4117 8746 4117 8753 4114 8753
4108 8769 4101 8824 4214 8824 4237 8795
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Kluber327
WGUS73 KLOT 180313
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville
1013 PM CDT Sun May 17 2020
ILC031-043-091-097-197-INC089-180320-
/O.EXP.KLOT.FF.W.0007.000000T0000Z-200518T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lake IL-Will IL-Kankakee IL-DuPage IL-Cook IL-Lake IN-
1013 PM CDT Sun May 17 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN LAKE...WILL...KANKAKEE...
DUPAGE...COOK AND LAKE COUNTIES WILL EXPIRE AT 1015 PM CDT...
Widespread flooding, some significant, will continue through
tonight. However, with little additional rain expected tonight, the
flash flood risk has diminished. The Flash Flood Warning has been
replaced by an Areal Flood Warning through Monday morning as impacts
from road closures and elevated rivers, creeks and streams are
expected to continue.
LAT...LON 4235 8783 4223 8781 4206 8767 4185 8761
4171 8753 4167 8747 4168 8743 4164 8742
4162 8723 4117 8746 4117 8753 4114 8753
4108 8769 4101 8824 4214 8824 4237 8795
$$
KluberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:38 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 17, 4:38 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
438 PM CDT Sun May 17 2020
.MESOSCALE DISCUSSION...
438 PM CDT
Corridors of showers and embedded storms have consolidated into a
more single broad area from the Chicago metro down Interstate 55.
Some of this convection is deeper than what we've seen so far
today, especially from Livingston County southward where there has
been colder cloud tops and more lightning concentration. The mode
has been more quasi-linear with occasional lower-topped
supercells within that. One of these looks like it may have
produced a tornado southwest of Decatur in the NWS Central
Illinois CWA.
The effective warm frontal zone is draped near Interstate 80
across the Chicago metro and far northwest Indiana. As cells have
crossed this transition zone where effective storm relative
helicity is closer to 200 m2/s2 (though probably still not
entirely realized) we have seen occasional brief rotation that
has been shallow in depth. Probably will continue seeing some of
that and will have to watch if any deeper storms can reach that
far north. The broader area though of primary concern is looking
to be east of I-55 and south of I-80 where some clearing and
breaks in constant showers have allowed temperatures to warm to
69-72 and boosted 0-3 km mlCAPE to near 100 J/kg per latest RAP
analysis. As the broken line area of convection moves east through
this area through 7-8 p.m., will need to watch for brief
tornadoes. Some of these again could be from discrete/semi-
discrete low-topped supercells or from more quasi-linear behavior
that is most favored just to the north of any northeastward
surges/mini bows.
MTF
&&
.PREVIOUS MESOSCALE DISCUSSION...
1131 AM CDT
...The threat for heavy rainfall leading to flash flooding--some
potentially significant--and a risk for a few brief tornadoes
exists this afternoon and evening...
Late-morning moisture channel imagery depicts a remarkably wound-
up shortwave spiraling across west-central Iowa with a clear wing
of increasing upper-level mass divergence within the diverging
mid-level warm conveyor belts. Associated robust warm advection
and increasing jet forcing continues to support the development of
widespread light to moderate rainfall across the region. The
ongoing precipitation has resulted in generally one half to 1.5
inch rainfall amounts since last evening, with some localized 2+
amounts noted across parts of Ford and Iroquois counties. This
precipitation likely has nearly or completely saturated the sub-
surface after Thursday night's flash flood event, and this is
corroborated by reports of runoff and minor flooding on roadways
in the light stratiform precipitation.
As the aforementioned low approaches our longitude this afternoon,
expect to see a quick uptick in upper jet support in conjunction
with a developing coupled jet as noted on regional cross sections.
The attendant ageostrophic mass response is extremely deep,
through nearly the entire depth of the troposphere, indicating
robust vertical motions for precipitation production. ILX's
morning sounding sampled 1.63" PWATs which have likely only
increased since then. Instability remains one of the wild cards
today, with a lack of higher MLCAPE values potentially limiting
the truly extreme rainfall rates. That said, warm cloud depths
are forecast to increase to around 11 kft, not surprising given
the near-record or record territory PWATs, supporting efficient
warm rain and collision-coalescence processes. Have already seen
this manifested in innocuous-looking rain showers this morning
dropping visibilities to under 1 mile indicative of lots of small
drops. Based on recent mesoanalysis showing a gradual increase in
instability and additional GLM flashes showing up, expect a
gradual uptick in heavier convective cores into the afternoon.
Mean cloud-bearing winds (850-300mb) may remain oriented with
just a hint of an easterly component today which *should* help
keep some forward progression of developing thunderstorms going.
That said, the threat for very heavy rainfall over a short period
over soils that can't handle any additional water will likely
result in flash flooding. Would like to think that some of the 7"+
amounts being forecast by recent runs of the HRRR are a bit
overdone given the lack of more appreciable instability. That
said, we've grown concerned enough in the development of a
potentially significant flash flood threat that we earlier
coordinated a "moderate" Excessive Rainfall Outlook upgrade with
the WPC. Thanks WPC, MKX, IWX, ILX, and DVN for the collaboration
this morning. The main window of concern here is roughly 2 - 8 PM
or so. No changes to the Flash Flood Watch have been made this
morning, although the depending on the western bounds of a narrow
swath of higher rainfall amounts, a westward expansion to include
Lee, Ogle, Winnebago, and Boone counties can't be ruled out.
Regarding the severe potential: the risk for a few brief tornadoes
continues this afternoon as diurnal gains in at least modest
instability are realized. These are always hard events to message
and forecast since it seems like either these low-topped
supercells seem extremely fickle when it comes to ingesting more
buoyant near-surface instability. ILX's morning sounding sampled
38 kts of 0-2 km bulk shear and 212 m2/s2 SRH in that layer, with
similar values expected into parts of our area which would support
a conditional tornado threat given 0-3 km MLCAPE values forecast
to push north of 100 J/kg given sufficient low-level hodograph
turning. Currently think the main threat area may remain relegated
to near and south of I-80 and roughly east of a Pontiac to Morris
line during the roughly 2 PM - 7 PM timeframe.
Updated products have been transmitted.
Carlaw
&&
.LONG TERM...
228 PM CDT
Monday through Saturday...
Lakeshore Flooding: The slower motion of the low and the track over
northern Illinois may delay the onset of lakeshore flooding
concerns, with lingering uncertainties with just how the north
wind shift will evolve given this storm's slow motion. There
remains decent uncertainty in the start time, with a small low
track change resulting in a significant chance in wind speeds on
the north side of the low, but we continue to favor the main
window for impacts due to increasing wave action and surge later
tonight into Monday for the Illinois shore, and a bit later across
Indiana.
No major changes to the extended forecast here from the overnight
shift. With the upper low still centered across east central
Illinois, we will still have some showers ongoing into Monday and
Monday evening, though we should see some easing of these as the
upper low is now progged to slowly dip south toward the Ohio
Valley. As this occurs additional moisture via wrap around theta-e
advection will spread back across northeast Illinois and
northwest Indiana on Tuesday, leading to a continuation of rain
showers, clouds, and cooler northeast winds across the area.
The upper low will only slowly migrate south and east through the
Ohio Valley Wednesday-Friday, will eventually lose its grip on
the region. High pressure across the upper Great Lakes will
maintain northeast winds, and thus the mid-late week period will
feature gradual warming -- again with continued cooling near the
lake.
Upstream ridging will eventually win out and lead to more warming
for the weekend with deep upper troughing across the west. Southwest
flow will provide the warmth and bit more mugginess but also steer
some upper level energy this direction as well which could trigger
some diurnally favored showers or storms, especially the latter half
of the upcoming weekend.
KMD/Carlaw
&&
.AVIATION...
For the 18Z TAFs...
Main concerns through the TAF period
*Ongoing rain showers through the day, moderate to heavy at
times
*Thunder potential this afternoon with isolated strong wind gust
under any stronger storms
*Wind direction trends this afternoon and overnight
*Low cigs and vis overnight into early Monday
Showers will continue through this evening increasing in coverage
and intensity through this afternoon. MVFR to occasional IFR
vis/cigs are possible with the stronger showers. There is some
question as to the overall thunder potential this afternoon. This
will be highly dependent on how unstable the atmosphere can get
into this afternoon. If sufficient instability is able to lift
north toward the terminals, any of the more robust showers will
have an increased thunder potential early this afternoon. Strong
wind gusts are also possible with any of the stronger storms. Have
bumped up this time generally from the 19Z-23Z period for
ORD/MDW.
Another concern for overnight into early Monday morning is the
potential for fog/low cig development. As the center of the low
moves overhead, winds will become light. This combined with
increased moisture in the low levels could result in cigs and vis
quickly drop to near LIFR. Have maintained 1SM vis for the
current TAF period but could foresee even lower vis occurring,
mainly between 10-13Z period. Will continue to monitor trends for
later updates.
Heading into the day tomorrow there is the potential for the
occasional light shower on the back side of the departing closed
low with cigs gradually improving through the day. Winds will
begin to pick up by late morning out of the northeast.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108 until 1 AM Monday.
Lakeshore Flood Advisory...ILZ006-ILZ103 until 4 PM Tuesday.
Lakeshore Flood Advisory...ILZ104...1 AM Monday to 4 PM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 1
AM Monday.
Lakeshore Flood Advisory...INZ001-INZ002...7 AM Monday to 4 PM
Tuesday.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 4 PM Tuesday.
Dense Fog Advisory...LMZ742 until 7 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 17, 3:35 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun May 17 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
335 PM CDT Sun May 17 2020 /435 PM EDT Sun May 17 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Flooding Risk.
Significant Thunderstorm Risk...with an associated:
Elevated Tornado risk mainly south of I-80.
Limited damaging wind risk...up to 60 mph.
Elevated Fog Risk.
Elevated Lakeshore Flood Risk Illinois shore.
DISCUSSION...
Showers and storms will increase and coverage and intensity
through this afternoon. The ground is saturated and anticipated
swaths of heavy rainfall are therefore expected to result in flash
flooding, some potentially significant, along with renewed river
rises. A threat for severe storms exists this afternoon and
evening, with a potential for damaging wind gusts and and even a
few tornadoes, mainly south of I-80 and east of I-39.
Some dense fog will be possible tonight. In addition, increasing
surge and waves will result in a threat for minor lakeshore
flooding across the Illinois shore.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Elevated Fog Risk.
Elevated Lakeshore Flood Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Near record water levels combined with gusty northeast winds,
increased wave action, and developing surge may lead to areas of
lakeshore flooding Monday into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Individual storms moving toward the northeast at 30 to 35 mph,
with the line of storms motion generally toward the east at
10 to 15 mph.
LMZ740>745-182015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
335 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 45 kts.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Elevated Fog Risk.
Tuesday and Wednesday...
Hazardous conditions for small craft are likely.
Friday and Saturday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 17, 6:32 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
632 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 N CAMPUS 41.07N 88.31W
05/17/2020 LIVINGSTON IL FIRE DEPT/RESCUE
NUMEROUS ROADWAYS CLOSED IN ROUND GROVE
TOWNSHIP DUE TO FLOODING.
&&
WSLLocal storm report, May 17, 6:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
636 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO 2 NW MILLINGTON 41.58N 88.63W
05/17/2020 LA SALLE IL PUBLIC
PHOTOS AND VIDEO POSTED TO SOCIAL MEDIA SHOW
BRIEF TORNADO NORTHWEST OF MILLINGTON. TIME
ESTIMATED BY RADAR.
&&
WSL/MDBLocal storm report, May 17, 6:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
637 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD PLAINFIELD 41.61N 88.22W
05/17/2020 WILL IL LAW ENFORCEMENT
PLAINFIELD PD INDICATES VIA SOCIAL MEDIA
THAT NUMEROUS ROADWAYS ARE FLOODED ACROSS
THE VILLAGE.
&&
WSLLocal storm report, May 17, 6:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
638 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 3 NW BOLINGBROOK 41.72N 88.12W
05/17/2020 WILL IL NWS EMPLOYEE
MULTIPLE VEHICLES STALLED DUE TO FLOODING
ALONG NAPER BOULEVARD BETWEEN ROYCE ROAD AND
BAILEY ROAD.
&&
WSLLocal storm report, May 17, 6:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 3 SE NAPERVILLE 41.74N 88.12W
05/17/2020 DUPAGE IL NWS EMPLOYEE
SEVERAL FEET OF WATER ON NAPER BOULEVARD
NEAR BAILEY ROAD.
&&
WSLLocal storm report, May 17, 6:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
648 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD 1 WSW RIVERSIDE 41.83N 87.83W
05/17/2020 COOK IL LAW ENFORCEMENT
RIVERSIDE PD REPORTS 1ST AVENUE CLOSED NEAR
FOREST AVENUE DUE TO A FLOODED UNDERPASS.
&&
WSLThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:21 PM CDT | River Flood Watch | LOT | 45 hr | |
| May 16, 7:26 PM CDT | River Flood Advisory | LOT | DeKalb | 48 hr |
| May 16, 7:48 PM CDT | River Flood Advisory | LOT | Cook | 68 hr |
| May 16, 7:51 PM CDT | River Flood Advisory | LOT | Iroquois | 17 hr |
| May 16, 7:52 PM CDT | River Flood Warning | LOT | LaSalle | 5 days |
| May 16, 8:00 PM CDT | River Flood Watch | LOT | Grundy | 17 hr |
| May 16, 8:09 PM CDT | River Flood Warning | LOT | Lake | 7 days |
| May 16, 8:20 PM CDT | River Flood Warning | LOT | Cook | 6 days |
| May 16, 9:16 PM CDT | Small Craft Advisory | LOT | 3 days | |
| May 17, 5:43 AM CDT | River Flood Warning | LOT | Cook | 4 days |
| May 17, 12:42 PM CDT | River Flood Warning | LOT | Iroquois | 5 days |
| May 17, 12:44 PM CDT | River Flood Warning | LOT | Boone | 4 days |
| May 17, 12:44 PM CDT | River Flood Warning | LOT | Ogle | 45 hr |
| May 17, 12:49 PM CDT | River Flood Warning | LOT | Grundy, Kankakee, Will | 7 days |
| May 17, 1:12 PM CDT | River Flood Advisory | LOT | Winnebago | 25 hr |
| May 17, 1:12 PM CDT | River Flood Advisory | LOT | Winnebago | 33 hr |
| May 17, 1:15 PM CDT | River Flood Watch | LOT | Iroquois | 6 days |
| May 17, 1:15 PM CDT | River Flood Watch | LOT | Iroquois, Kankakee | 5 days |
| May 17, 1:48 PM CDT | Special Weather Statement | LOT | Livingston | 27 min |
| May 17, 2:04 PM CDT | Areal Flood Advisory | LOT | Boone, DeKalb, Kane, Kendall, Lake, LaSalle and 3 more | 6 hr |
| May 17, 2:14 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Ford, Grundy, Iroquois, Kankakee and 4 more | 3 hr |
| May 17, 2:54 PM CDT | Marine Dense Fog Advisory | LOT | 52 hr | |
| May 17, 3:29 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Grundy, Kane, Kendall, Lake and 3 more | 94 min |
| May 17, 4:32 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Ford, Grundy, Iroquois, Kane and 7 more | 6 hr |
| May 17, 5:43 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois, Kankakee | 3 hr |
| May 17, 6:59 PM CDT | Special Marine Warning | LOT | 31 min | |
| May 16, 7:32 PM CDT | River Flood Warning | LOT | Lake | 65 hr |
| May 16, 8:07 PM CDT | River Flood Advisory | LOT | Newton | 6 days |
| May 17, 1:07 PM CDT | River Flood Watch | LOT | Porter | 21 days |
| May 17, 1:07 PM CDT | River Flood Watch | LOT | Jasper, Porter | 21 days |
| May 17, 1:07 PM CDT | River Flood Watch | LOT | Jasper | 4 days |
Nearby
Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.